Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Nashville, TN

May 20, 2018Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 20, 2018, 2:18 PM CDT for Coffee County, Grundy County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 2:18 PM CDT (19:18 UTC)
Expired
May 20, 2018, 2:45 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 2:18 PM CDTTSTM WND DMG10 Sw Altamont, TNCALLED GRUNDY COUNTY DISPATCH. SEVERAL TREES REPORTED DOWNED ACROSS WESTERN PORTIONS OF THE COUNTY WEST OF COALMONT NEAR THE GRUNDY/COFFEE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS54 KOHX 201918
SVROHX
TNC031-061-201945-
/O.NEW.KOHX.SV.W.0040.180520T1918Z-180520T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
218 PM CDT SUN MAY 20 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in Middle Tennessee...
  Northwestern Grundy County in Middle Tennessee...

* Until 245 PM CDT.

* At 218 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Tracy City, or 14 miles east of Manchester, moving north at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Altamont, Coalmont, Pelham and Hillsboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3533 8567 3529 8587 3544 8604 3552 8586
TIME...MOT...LOC 1918Z 166DEG 9KT 3539 8584 

HAIL...1.00IN
WIND...60MPH
 
$$

31
1 follow-up statement
901 
WWUS54 KOHX 201931
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
231 PM CDT SUN MAY 20 2018

TNC031-061-201945-
/O.CON.KOHX.SV.W.0040.000000T0000Z-180520T1945Z/
Coffee TN-Grundy TN-
231 PM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTHEASTERN COFFEE AND NORTHWESTERN GRUNDY COUNTIES...

At 231 PM CDT, a severe thunderstorm was located 10 miles north of
Monteagle, or 12 miles southeast of Manchester, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Altamont, Pelham and Hillsboro. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3537 8572 3529 8587 3541 8600 3549 8584
TIME...MOT...LOC 1931Z 093DEG 1KT 3537 8589 

HAIL...1.00IN
WIND...60MPH
 
$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:44 PM CDT, 34 minutes earlier.

Area forecast discussion, May 20, 1:44 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
144 PM CDT Sun May 20 2018

.DISCUSSION...

Updated the suite of forecast products to remove any morning
wording from the zone forecast product. Raised pops across
northern portions of the Cumberland Plateau Region and locations
just to the west. Tweaked hrly temp, dewpoint, and wind
speed/direction grids. Airport reached 90 degrees around 1 PM CDT.
Current temp trends though continue to be in line with afternoon
forecasted high temp values. Remainder of forecast continues to
be on track.

&&

.DISCUSSION...

With regional radar mosaics showing no convection presently
developing across the mid state region, and consensus of short
range model runs showing little if any chance of convective
development until the afternoon hrs, removed the mention of
a slight chance of thunderstorms for the remainder of the
morning hrs today. Tweaked hrly temp, dewpoint, and wind
speed/direction grids. Current temp trends continue to support the
reaching of early morning forecasted afternoon high temps for the
mid state region today. Earlier this morning updated the HWO
product to reflect the potential from the afternoon thru early
evening hrs today of a few strong tstms developing especially
across locations north of 1-40 and along and west of I-65.
Will issue at least another update around noon time to remove
morning wording from the zone forecast product.

&&

.AVIATION...
18Z TAF DISCUSSION.

CKV/BNA/MQY/CSV...Overall VFR conditions expected thru 21/18Z.
With convection developing S of terminals presently, will only
mention VCTS potential thru 21/01Z. This activity could develop
further north across the mid state too thru 21/01z although
air mass north of present convection area more worked over.
Current activity most likely based on initiation from an outflow
boundary for yesterday late afternoon/evenings convection. Per
this reasoning, will only mention VCTS at terminals thru afternoon
hrs with best chance per orographic lifting influences CSV. Per
the diurnal driven nature of this convection, most convection
should dissipate by 21/01Z. Maybe some MVFR fog 21/08Z-21/16Z CSV
per clearing skies, light to calm winds, and best overall potential
for low level moisture condensation with rainfall currently
in this area. Models not depicting as well weak shortwave passage
approaching NW portions of mid state around 21/12Z as previously,
but can not totally rule out, and thus will shift time scale
impacts for terminals by a couple of hrs or two forward. Per
diurnal impacts kicking in also, along with weakness in overall
upper ridging dynamics expected, expect at least VCTS potential
at all terminals by 21/16Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, May 20, 9:12 AM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
912 AM CDT Sun May 20 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
912 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are forecast for today. A few
of these thunderstorms, especially for locations north of I-40 and
along and west of I-65, by the afternoon through early evening
hours, may become strong, producing brief heavy rainfall, gusty
winds, and possibly localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are forecast for Monday. A few
of these thunderstorms may become strong, producing brief heavy
rainfall, gusty winds, and possibly localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again on
Monday.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, May 20, 12:57 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
1257 PM CDT SUN MAY 20 2018

TNZ077-201830-
Coffee TN-
1257 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL
130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Manchester, moving southeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Coffee
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3560 8620 3565 8613 3558 8600 3549 8612
TIME...MOT...LOC 1756Z 319DEG 11KT 3559 8613

31
Special weather statement, May 20, 1:10 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
110 PM CDT SUN MAY 20 2018

TNZ061-201915-
Marshall TN-
110 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL COUNTY UNTIL
215 PM CDT...

At 110 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cornersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 8682 3529 8681 3537 8690 3542 8685
      3532 8664 3531 8665 3532 8666 3531 8667
      3531 8668 3530 8668 3529 8670 3525 8675
TIME...MOT...LOC 1809Z 294DEG 7KT 3538 8686

31
Special weather statement, May 20, 1:29 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT SUN MAY 20 2018

TNZ061-201900-
Marshall TN-
129 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 200
PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lewisburg, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lewisburg, Farmington and Belfast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 8682 3556 8683 3559 8675 3559 8666
      3546 8667 3537 8665
TIME...MOT...LOC 1829Z 175DEG 22KT 3544 8673

31
Special weather statement, May 20, 2:06 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
206 PM CDT SUN MAY 20 2018

TNZ058-093-201930-
Wayne TN-Lewis TN-
206 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEWIS AND
NORTHEASTERN WAYNE COUNTIES UNTIL 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Waynesboro, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 8782 3546 8756 3540 8753 3540 8757
      3534 8758 3528 8778
TIME...MOT...LOC 1905Z 081DEG 8KT 3540 8761

31
Special weather statement, May 20, 2:10 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
210 PM CDT SUN MAY 20 2018

TNZ077-079-202000-
Coffee TN-Grundy TN-
210 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND WESTERN
GRUNDY COUNTIES UNTIL 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Tracy City, or 15 miles southeast of Manchester,
moving northwest at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Monteagle, Altamont, Coalmont, Pelham and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3526 8590 3529 8592 3529 8593 3530 8594
      3531 8594 3531 8595 3530 8596 3531 8596
      3532 8599 3537 8608 3553 8587 3552 8584
      3551 8582 3551 8581 3536 8570 3524 8586
TIME...MOT...LOC 1910Z 135DEG 5KT 3536 8584

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:57 PM CDTSpecial Weather StatementOHXCoffee33 min
May 20, 1:10 PM CDTSpecial Weather StatementOHXMarshall65 min
May 20, 1:29 PM CDTSpecial Weather StatementOHXMarshall31 min
May 20, 2:06 PM CDTSpecial Weather StatementOHXWayne24 min
May 20, 2:10 PM CDTSpecial Weather StatementOHXGrundy50 min
May 20, 2:59 PM CDTSpecial Weather StatementOHXMarshall31 min
May 20, 3:03 PM CDTSpecial Weather StatementOHXGiles12 min
May 20, 3:07 PM CDTSevere Thunderstorm WarningOHXGiles, Maury23 min
May 20, 3:29 PM CDTSpecial Weather StatementOHXCoffee31 min
May 20, 4:49 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson26 min
May 20, 4:52 PM CDTSevere Thunderstorm WarningOHXDavidson23 min
May 20, 5:01 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman29 min
May 20, 5:09 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson36 min
May 20, 5:13 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson32 min
May 20, 5:24 PM CDTSevere Thunderstorm WarningOHXRobertson36 min
May 20, 5:52 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner38 min
May 20, 6:00 PM CDTSevere Thunderstorm WarningOHXDickson30 min
May 20, 6:06 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner24 min
May 20, 6:15 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner45 min
May 20, 6:24 PM CDTSevere Thunderstorm WarningOHXMontgomery20 min
May 20, 6:38 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.